Heavy Snow, Northern Cass
- When
- March 9, 2:00 PM CST to March 10, 1:00 PM CST
- Where
- Northern Cass forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
An area of low pressure moved from the Southern Plains on the 9th to northern lower Michigan on the 10th. This track brought an inverted trough through the Northland and resulted in snow that started on the evening of the 9th and continued into the 10th.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An area of low pressure moved from the Southern Plains on the 9th to northern lower Michigan on the 10th. This track brought an inverted trough through the Northland and resulted in snow that started on the evening of the 9th and continued into the 10th. The greatest snowfall amounts were in the Brainerd Lakes area eastward into southern Pine County where 6 to 9 inches were recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 9, 11:50 AM CST, 2 hours 10 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
1150 AM CST Sat Mar 9 2019
.UPDATE...
Issued at 1150 AM CST Sat Mar 9 2019
The forecast was updated through Sunday, focusing on the timing of
the snow and snowfall. Overall, the trend from the latest 12Z
models has been to slow down the timing of which the snow moves in
from the west, and this seems to be reflected by the radar and
observations of snow in western Minnesota. Therefore, slowed down
the timing of the snow moving in, but also slowed down the timing
of the snow moving out Sunday. Total snowfall was lowered a little
bit, including for the Twin Ports area. Now only expecting 4 to 5
inches for the Duluth and Superior area. Adjusted the timing of
some of the Warnings and Advisories to delay their start times and
push back the ending times.
&&
.SHORT TERM...(Today through Sunday)
Issued at 539 AM CST Sat Mar 9 2019
Low pressure developing over western Kansas this morning will be
the focus in the short term as it lifts northeast later today
spreading snowfall across the Northland.
Surface low pressure over western Kansas this morning will move to
eastern Iowa/northwestern Illinois by this evening to near the
Straits of Mackinac by Sunday morning. As the system takes on a
negative tilt, an inverted trough will lift into the Northland and
spread snow from west to east starting late this morning. Dry air
across the eastern half of the area will delay the onset of
snowfall until this afternoon across northwest Wisconsin.
Soundings continue to show the potential for freezing drizzle
ahead of the snow in the Brainerd Lakes area up into Itasca
County. Snow will become heavier across western area this
afternoon as the upper low approaches. Thaler QG progs bring an
area of enhanced lift to areas south of US2 for the late
afternoon and evening and will lead to some enhanced snowfall
rates.
Snowfall will continue for tonight as the low deepens and becomes
closed and increasingly vertically stacked. Heading into Sunday
morning, the low will move near the Straits of Mackinac and shift
the best forcing east of the area. As the low moves into northern
Ontario Sunday morning/afternoon, snow will begin to end from
west to east across the Northland. Western areas will see a quick
end to the snow Sunday morning, but northwest Wisconsin will see
snow last into Sunday afternoon as a shortwave and area of
enhanced vorticity move through. However, high pressure at the
surface will be quickly moving in as well which will shut of the
snow in northwest Wisconsin by late Sunday afternoon.
Overall, models are in good agreement in regards to the track of
this system. There continue to be differences in the areas of
highest QPF and best lift, which could have an impact of snow
totals. Have leaned more on the ECMWF for QPF and resulting
snowfall, which is at the higher end of guidance. Confidence in
snow amounts is highest over central Minnesota were the
GFS/Canadian/ECMWF have been consistent in the higher snowfall
amounts. Less confidence is seen across northwest Wisconsin where
there is a chance snowfall could fail to reach warning criteria
based on the 09.00 GFS/Canadian. There is also some concern that
northeasterly winds may bring drier air into the Twin Ports area
and keep snowfall amounts a bit lower there. However, confidence
was high enough in snowfall amounts to upgrade the advisory to a
warning for Itasca and Koochiching and Bayfield, Ashland, Iron and
Sawyer Counties. Other than slow down the onset timing of the
snowfall this afternoon and small adjustments to the the QPF and
snowfall, no significant changes were made to the forecast and
timing remains the same on all warning and advisory products.
.LONG TERM...(Sunday night through Friday)
Issued at 539 AM CST Sat Mar 9 2019
A mid week storm system will be the focus of the extended period. A
large ridge of high pressure will allow a dominant warm sector to
push warm (non-freezing) temperatures well into Ontario. This will
lead to high temperatures on Tuesday and Wednesday that creep into
the mid 40s. Meanwhile a southern stream storm system will mature as
it proceeds into our neck of the woods. The initial rounds of light
precipitation will likely be mixed phase with freezing drizzle or
even freezing rain possible early Wednesday morning amounts may even
be significant, so something to watch for. As the system nears,
temperatures will continue to rise and will likely switch all precip
over to plain rain Wednesday afternoon/evening. Eventually the
system will move east of the Northland and cold air will filter back
into the region switching any lingering precip to snow again. QPF
amounts mid-system will likely be relatively heavy for this time of
year though most of the 0.75-1.00" expected to fall with this system
will fall as rain and just moisten and warm the snow pack in
preparation for spring runoff. Due to the frozen ground, runoff may
be an issue so, ponding of rainfall/snowmelt on roadways may be an
issue particularly Wednesday afternoon/evening. After the cold air
returns, the area will have to watch for roads freezing up as salt
will likely be diluted from the plentiful rain.
High pressure, colder air, and clear skies return for the remainder
of the forecast period with no significant precipitation expected.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1135 AM CST Sat Mar 9 2019
VFR cigs at the start of this forecast ahead of the system that
will affect the terminals. Patchy MVFR vsbys in haze were also
occurring. Have slowed the onset of the precipitation until
closer to 00Z at most locations. Precipitation type should also be
all snow once it finally begins. Look for cigs/vsbys to drop into
the MVFR range with the snow, with IFR vsbys in the more robust
areas of snow. The snow will end from west to east after 14Z, with
gusty surface winds developing.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 33 24 30 11 / 10 100 90 10
INL 34 22 26 7 / 80 100 80 10
BRD 34 22 27 6 / 60 100 70 0
HYR 37 23 33 11 / 10 100 90 10
ASX 37 23 34 15 / 10 100 100 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 6 PM CST this evening to 10 AM CDT
Sunday for WIZ001-006-007.
Winter Weather Advisory from 6 PM CST this evening to noon CDT
Sunday for WIZ009.
Winter Storm Warning from 6 PM CST this evening to noon CDT
Sunday for WIZ002>004-008.
MN...Winter Storm Warning from 6 PM CST this evening to 10 AM CDT
Sunday for MNZ037-038.
Winter Storm Warning until 10 AM CDT Sunday for MNZ010-018-026.
Winter Weather Advisory from 6 PM CST this evening to noon CDT
Sunday for MNZ011-019-020.
Winter Storm Warning until 9 AM CDT Sunday for MNZ025-033>036.
LS...None.
&&
UPDATE...Grochocinski
SHORT TERM...BJH
LONG TERM...Wolfe
AVIATION...GSFHazardous Weather Outlook National Weather Service Duluth MN 449 AM CST Sat Mar 9 2019 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101100- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 449 AM CST Sat Mar 9 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight A winter storm will impact the Northland this afternoon into Sunday morning. Widespread heavy wet snowfall of 4-8" is expected which will lead to difficult travel conditions and potential power outages. Winter Storm Warnings and Advisories are in effect. .DAYS TWO THROUGH SEVEN...Sunday through Friday Mixed phase precipitation is possible Tuesday night which may lead to travel hazards. Moderate rainfall with frozen ground may lead to street flooding Wednesday. Slick roads possible Thursday as cold air returns with a lot of standing water around. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements to the National Weather Service. BJH/Wolfe More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The national radar mosaic for the moment the first event began.
9 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812848, 812851, 812845, 812846, 812852, 812855, 812850, 812854, 812853.